Puerto Rico, 2014

Damaging Wind in Puerto Rico, July 3, 2014

July 3, 2014 · NWS SJU · 1 event in 1 county or zone

A Tropical Wave combined with an upper level trough to produced scattered showers with isolated strong thunderstorms over the Northeast section of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A Tropical Wave combined with an upper level trough to produced scattered showers with isolated strong thunderstorms over the Northeast section of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 3, 4:37 AM AST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 3, 4:37 AM AST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
437 AM AST THU JUL 3 2014

.DISCUSSION...WEAK TROPICAL WAVE TO ARRIVE TODAY. SHOWERS
CURRENTLY ARE OVER OPEN WATERS AND IN ADVANCE OF THE 700 MB
TROUGH AXIS...WHICH ARRIVES AT USVI ABOUT NOON SO BEST CHANCE OF
SHOWERS MAY BE DURING MORNING. THESE SHOWERS ARE SMALL WHILE
MOVING QUICKLY (25-30 KT) AND WILL NOT YIELD MUCH RAINFALL.

A SIMILAR WAVE CURRENTLY ABOUT 45W IS DUE TO ARRIVE ON SAT.
CONTAINING ONLY A MODERATE LEVEL OF PRECIPITABLE WATER IT WILL
ALSO IS NOT EXPECTED TO PRODUCE RAINFALL IN QUANTITIES MORE
TYPICAL FOR THIS TIME OF SEASON.

DRIER AIR ARRIVES ON FRI BUT ESPECIALLY MON/TUE AS ANOTHER ROUND
OF SAHARAN AIR/DUST IS MODELED TO REACH THE ISLANDS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE
LOCAL TERMINALS THROUGH THE FORECAST PERIOD. PASSING SHRA OVER THE
AREA WILL CAUSE VCSH ACROSS MOST OF THE LOCAL TERMINALS WITH TSRA
DEVELOPING ACROSS WESTERN PR AFTER 03/17Z...CAUSING INCREASE IN
CLOUDINESS OVER PR AND LIKELY VCSH/VCTS FOR TJBQ AND TJMZ. SFC
WINDS WILL BE AROUND 10 KTS UNTIL 03/13Z...INCREASING TO 10-20 KTS
THEREAFTER FROM THE EAST WITH SEA BREEZE VARIATIONS.

&&

.MARINE...WINDS UP TO 20 KNOTS ON CARIBBEAN AND JUST OFFSHORE OF
NORTHWEST PR COAST WILL PRODUCE SEAS UP TO 5-6 FEET AT TIMES
TODAY AND THROUGH THE HOLIDAY WEEKEND. LONG FETCH SWELLS OF 6-7
FEET ACROSS THE TROPICAL ATLANTIC WILL BE MUTED AT THE LEEWARD
ISLANDS AND WILL NOT TRANSLATE WELL TO PR/USVI.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  81  92  79 /  20  30  30  30
STT  89  79  90  80 /  20  30  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/54
Hazardous weather outlook, Jul 3, 6:04 AM AST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
604 AM AST THU JUL 3 2014

AMZ710>745-PRZ001>013-041015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
604 AM AST THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-041015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
604 AM AST THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 36 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carolina

When
July 3, 8:28 AM AST
Where
Carolina County, 6.36 mi NW of Carolina to 5.39 mi NW of Carolina
Measured
38 kt (44 mph) estimated gust
Property damage
$100
Reported by
ASOS
Coordinates
18.438, -66.016

A 38 kt convective wind gust accompanied by showers was observed at San Juan ASOS TJSJ.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536271.